Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 40, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 5, 2020, 4:42 AM CST for Coffee County, Dale County, Henry County, Alabama. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 5, 2020, 4:42 AM CST (10:42 UTC)
- Expired
- Mar 5, 2020, 5:15 AM CST
- In force
- 33 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Coffee County, AL, Dale County, AL, Henry County, AL
The radar
The Ft Rucker radar (KEOX), 12 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 4:45 AM CST | HAIL 1 | 2 Wsw Hooper Stage Fiel, AL | CORRECTS PREVIOUS HAIL REPORT TIME FROM 2 WSW HOOPER STAGE FIELD. REPORT RELAYED VIA BROADCAST MEDIA ON SOCIAL MEDIA. |
| Mar 5, 5:00 AM CST | HAIL 1 | 1 Ene Skipperville, AL | PICTURE OF QUARTER SIZE HAIL ON SOCIAL MEDIA VIA WTVM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
544
WUUS52 KTAE 051042
SVRTAE
ALC031-045-067-051115-
/O.NEW.KTAE.SV.W.0040.200305T1042Z-200305T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
442 AM CST Thu Mar 5 2020
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Dale County in southeastern Alabama...
Northern Henry County in southeastern Alabama...
East central Coffee County in southeastern Alabama...
* Until 515 AM CST.
* At 442 AM CST, a severe thunderstorm was located over Fort Rucker,
moving northeast at 75 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Daleville, Abbeville, Enterprise, Fort Rucker, Ozark, Level Plains,
Newton, New Brockton, Ariton, Pinckard, Clayhatchee, Shorterville,
Hunt Field, Waterford, Hooper Stage Field, Gerald, Ewell, Cairns
Aaf, Dale County Lake and Camp Alaflo Bsa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3170 8526 3157 8510 3122 8578 3136 8594
3162 8568 3162 8542 3171 8542
TIME...MOT...LOC 1042Z 231DEG 64KT 3138 8571
HAIL...1.25IN
WIND...<50MPH
$$
15-HARRIGAN2 follow-up statements
116
WWUS52 KTAE 051058
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
458 AM CST Thu Mar 5 2020
ALC031-051108-
/O.CAN.KTAE.SV.W.0040.000000T0000Z-200305T1115Z/
Coffee AL-
458 AM CST Thu Mar 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COFFEE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3170 8526 3157 8510 3136 8560 3152 8578
3162 8568 3162 8542 3171 8542
TIME...MOT...LOC 1058Z 231DEG 64KT 3156 8545
$$
ALC045-067-051115-
/O.CON.KTAE.SV.W.0040.000000T0000Z-200305T1115Z/
Dale AL-Henry AL-
458 AM CST Thu Mar 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CST
FOR NORTHERN DALE AND NORTHERN HENRY COUNTIES...
At 458 AM CST, a severe thunderstorm was located 7 miles southeast of
Blue Springs State Park, or 11 miles west of Abbeville, moving
northeast at 75 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Abbeville, Ozark, Newton, Ariton, Shorterville, Bells Crossroads,
Hunt Field, Dill, Edwin, Mabson, Arguta, Snells Crossroads, Ewell,
Graball, Dale County Lake, Marley Hill, Phillips Crossroads, Greater
Salem Church, Skipperville and Echo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3170 8526 3157 8510 3136 8560 3152 8578
3162 8568 3162 8542 3171 8542
TIME...MOT...LOC 1058Z 231DEG 64KT 3156 8545
HAIL...1.00IN
WIND...<50MPH
$$
15-HARRIGAN847
WWUS52 KTAE 051109
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
509 AM CST Thu Mar 5 2020
ALC045-067-051115-
/O.CON.KTAE.SV.W.0040.000000T0000Z-200305T1115Z/
Dale AL-Henry AL-
509 AM CST Thu Mar 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CST
FOR NORTHEASTERN DALE AND NORTHWESTERN HENRY COUNTIES...
At 509 AM CST, a severe thunderstorm was located near Richards
Crossroads, or 8 miles north of Abbeville, moving northeast at 75
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Abbeville, Bells Crossroads, Echo, Edwin, Roberts Crossroads, Snells
Crossroads, Barefield Crossroads, Graball, Clopton, Ward Bridge,
Dykes Crossroads, Bertha, Lawrenceville, Abbeville Municipal A/P,
Skipperville and Screamer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3163 8517 3145 8546 3160 8558 3162 8556
3162 8542 3171 8542 3170 8526
TIME...MOT...LOC 1109Z 231DEG 64KT 3168 8527
HAIL...1.00IN
WIND...<50MPH
$$
15-HARRIGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 1:34 AM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Mar 5, 1:34 AM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
234 AM EST Thu Mar 5 2020
.NEAR TERM [Today Through Tonight]...
A shortwave over the Lower Mississippi Valley will move through the
Southeast today. A surface low associated with this wave will move
along the Gulf coast and through the Tri-State region later this
afternoon. Currently, a stationary boundary lies across north
Florida, delineated by a band of light shower activity. As the low-
level wind field strengthens ahead of the low today, the front will
lift north spreading the warm sector through the Big Bend into south
Georgia. Expect elevated convection north of the warm-front today,
forced primarily by the upper-level wave. The main threat with these
storms would be the potential for hail. Along and south of the warm
front, the potential for surface based supercell development is more
likely. In this area, damaging winds, hail, and tornadoes will all
be possible. Exactly how far north the warm sector moves inland will
determine just how far inland the multi-mode threat will extend.
This could be dictated by just how much rain develops through the
morning across south GA and southeast AL. The more rain, the less
likely the front is to spread north into GA. By this evening, the
surface low, warm sector, and frontal boundary will move east of the
region with drying conditions in its wake. Lows will fall into the
mid to upper 40s under gradually clearing skies.
.SHORT TERM [Friday Through Saturday]...
A cool and dry airmass will filter into the region as surface high
pressure builds in from the northwest behind the exiting cold front.
Highs Friday will range from the mid 60s north to around 70 south
with highs only in the lower to mid 60s on Saturday. Lows will be in
the mid to upper 30s Friday night.
.LONG TERM [Saturday Night Through Thursday]...
Surface high pressure centered over the mid Atlantic states will
slide eastward with low level flow becoming onshore by early next
week. This will allow a gradual warming trend through the period
with highs expected to reach the mid to upper 70s by Wednesday.
Rain chances return on Tuesday with the approach of the next
shortwave and cold front.
&&
.AVIATION...
[Through 06Z Friday]
The band of light rain will become more widespread overnight, with
LIFR ceilings spreading north. Near sunrise, another round of
thunderstorms will move into the region from the west, impacting all
terminals through the day. Expect a gradual improvement to MVFR
behind the line of storms.
&&
.MARINE...
Winds and seas will increase to advisory levels today as a strong
cold front approaches and moves across the marine area. Winds
will shift to the north in the wake of the front and remain at
advisory levels through Friday night. Thereafter, winds and seas
will mainly be at cautionary levels at least through the weekend.
&&
.FIRE WEATHER...
Showers and thunderstorms are expected today, with dry conditions
until early next week. Though a drier stretch is expected, relative
humidities are not forecast to fall below critical levels. Thus, Red
Flag conditions are not anticipated.
&&
.HYDROLOGY...
Rainfall on Wednesday was heaviest across the northern tier counties
in our region. Measured totals suggest that between 3-4 inches of
rain occurred across portions of Southwestern Georgia and Southeast
Alabama mainly near our CWA border with BMX/FFC. This,
unfortunately, will create a considerable amount of runoff into the
Pea, Chattahoochee, and Flint River basins over the next couple of
days. Additional rainfall today will only make the flood potential
in these areas worse. With the potential for high rainfall rates,
the flash flood watch will continue over Southeast Alabama and
Southwest Georgia.
The forecast for the Kinchafoonee Creek has been increased into the
moderate flood category (16.8 ft crest), and it is possible this may
need to go higher. Forecasts have also been increased for the
Muckalee Creek, which is now expected to reach flood stage. The
combination of these two creeks going higher, and releases from Lake
Blackshear, another round of minor flooding is expected through the
Lower Flint from Albany southward through Bainbridge in the coming
days.
Significant rains in the headwaters of the Pea River above Ariton
will result in the river reaching flood stage again, and it is
possible that in this event, Ariton gets above moderate flood stage.
Since the bulk of the heaviest rain missed the smaller creeks around
Elba, downstream flooding on the Pea below Ariton is not expected.
Releases from Walter F George down the Chattahoochee may need to be
increased in the coming days, but fortunately, the pool elevation is
relatively low, so there is some capacity there to manage inflows.
That being said, it's possible that downstream at Columbia, and then
further down to Woodruff, that minor flood stage could be seen later
this week or weekend.
Rainfall in South Central Georgia has also been sufficient to
suggest that the Ochlockonee and Withlacoochee Rivers could reach
flood stage in the coming days. At this time, only lower end minor
flooding is expected.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 77 49 68 38 64 / 90 10 0 0 0
Panama City 72 52 68 41 64 / 80 0 0 0 0
Dothan 67 46 65 36 62 / 90 0 0 0 0
Albany 65 46 65 35 61 / 100 0 0 0 0
Valdosta 75 49 67 37 62 / 100 20 0 0 0
Cross City 76 52 70 38 65 / 90 20 0 0 0
Apalachicola 73 52 67 41 63 / 70 0 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
L...High Rip Current Risk through late tonight for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...Flash Flood Watch through this evening for Baker-Ben Hill-
Berrien-Calhoun-Clay-Colquitt-Cook-Dougherty-Early-Irwin-
Lee-Miller-Mitchell-Quitman-Randolph-Terrell-Tift-Turner-
Worth.
AL...Flash Flood Watch through this afternoon for Coffee-Dale-Geneva-
Henry-Houston.
GM...Small Craft Advisory from 7 AM EST /6 AM CST/ this morning to 4
AM EST /3 AM CST/ Saturday for Apalachee Bay or Coastal
Waters From Keaton Beach to Ochlockonee River FL out to 20
Nm-Coastal Waters From Ochlockonee River to Apalachicola Fl
out to 20 Nm-Coastal waters from Suwannee River to Keaton
Beach FL out 20 NM-Coastal waters from Mexico Beach to
Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
to Okaloosa Walton County Line FL out 20 NM-Waters from
Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
from Apalachicola to Mexico Beach FL from 20 to 60 NM-
Waters from Mexico Beach to Okaloosa Walton County Line FL
from 20 to 60 NM.
&&
NEAR TERM...Harrigan
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Harrigan
MARINE...Barry
FIRE WEATHER...Harrigan
HYDROLOGY...GodseyIn the hours before
Local storm report, Mar 4, 11:32 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1232 AM EST THU MAR 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLOOD 4 SSW ABBA 31.70N 83.39W
03/04/2020 IRWIN GA LAW ENFORCEMENT
WATER OVER JEFF DAVIS PARK ROAD.
0900 PM FLOOD 2 NE IRWINVILLE 31.67N 83.36W
03/04/2020 IRWIN GA LAW ENFORCEMENT
WATER OVER JACKSON ROAD.
0900 PM FLOOD 3 NNE IRWINVILLE AIRPOR 31.70N 83.42W
03/04/2020 IRWIN GA LAW ENFORCEMENT
WATER OVER EISENHOWER ROAD.
1230 AM FLOOD 1 W MYSTIC 31.62N 83.36W
03/05/2020 IRWIN GA LAW ENFORCEMENT
BUSSEL POND ROAD UNDERWATER.
1230 AM FLOOD 2 W WRAY 31.62N 83.10W
03/05/2020 IRWIN GA LAW ENFORCEMENT
MALLARD ROAD UNDERWATER.
&&
DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 7:41 PM CST | River Flood Warning | TAE | Dale | 58 hr |
| Mar 5, 4:14 AM CST | Severe Thunderstorm Warning | TAE | Coffee, Dale, Geneva, Houston | 46 min |
| Mar 5, 5:30 AM CST | River Flood Warning | TAE | Houston | 4 days |
| Mar 5, 12:19 PM CST | River Flood Warning | TAE | Henry | 3 days |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.